All About Serotonin Syndrome

All About Serotonin Syndrome

What is Serotonin?

First of all, let’s look at what serotonin is and what it does. Serotonin is something called a “neurotransmitter.” Essentially, it’s a chemical that is produced by your brain and in your GI tract that helps transmit messages from one organ system to the rest of your body. It’s sometimes known as the “happy chemical,” because it is thought to contribute to your overall wellbeing and happiness. It can also play a role in muscle function, appetite, emotions, and even your mood. 

What is Serotonin Syndrome?

Serotonin syndrome occurs when you have too much serotonin in your body, usually because you are taking medications that cause it to accumulate quickly.  This syndrome can happen if you increase a dosage of a medication that increases serotonin, mix supplements with certain medications, or take certain illegal drugs. Some medications and drugs that can cause serotonin syndrome are:

  • Certain anti-depressants (SSRIs, or selective serotonin reuptake inhibitors)
  • Trazodone, Cymbalta, Effexor
  • MAOIs (Marplan and Nardil)
  • Migraine medications (Imitrex, Tegretol, valproic acid)
  • Opiates (codeine, fentanyl, hydrocodone, oxycodone)
  • Lithium
  • Cocaine, LSD, Ecstasy
  • Nausea medications (Zofran, Reglan)

This is not a complete list of medications and substances that can cause serotonin syndrome, so it’s important to check with your doctor before increasing a dose or starting a new medication.

Symptoms of Serotonin Syndrome

Symptoms of serotonin syndrome can range from incredibly mild to severe, and usually occur within a few hours of taking a drug or supplement. Common symptoms to watch for include:

  • Rapid heart rate
  • High blood pressure
  • Confusion or agitation
  • Sweating
  • Muscle tightening/spasm
  • Headache
  • Diarrhea
  • Chills

HydroRX

Serotonin syndrome can be dangerous and life-threatening.  Severe symptoms include:

  • Seizures
  • High fever
  • Loss of consciousness
  • Irregular or abnormally fast heart rate

Serotonin syndrome is a medical emergency. If you have recently started taking a drug or have recently increased your dosage and are experiencing any of the above symptoms, it’s important to call your doctor as soon as possible. If you or any of your friends are experiencing the above severe symptoms, call 911 or go to the nearest emergency room immediately.

What Causes Serotonin Syndrome?

The most common cause of serotonin syndrome is a buildup of serotonin in your body after changing, adding, or increasing the dose of a medication that is meant to increase serotonin levels.  Serotonin syndrome is not usually caused by just taking one medication, but rather combining medications. For example, someone who takes an anti-depressant every day wakes up with a migraine and takes medicine for it. The anti-depressant itself will not cause serotonin syndrome, but combining the migraine medication with the anti-depressant puts that person at a higher risk for developing it.

Have questions about using 5HTP at a festival?

Check out Using 5HTP on Festival Day. Safe or Unsafe?


Leave a comment

Please note, comments must be approved before they are published